Montana, 2004

High Wind in Montana, March 10, 2004

March 10, 2004 · NWS GGW · 9 events in 9 counties and zones

A strong cold front crossed northeast Montana during the early morning hours of the 10th. In the wake of the cold front strong gradient winds affected much of northeast Montana.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong cold front crossed northeast Montana during the early morning hours of the 10th. In the wake of the cold front strong gradient winds affected much of northeast Montana. Sustained winds of 40 to 50 mph were common, with gusts to around 60 mph. A semi-truck carrying a light load jack-knifed on Interstate 94 in Dawson county early in the afternoon. A few of the stronger wind gusts included:Glendive: 61 mphPlentywood: 60 mphBeaver Hill: 60 mphWolf Point: 59 mph

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 10, 9:25 AM MST, 30 minutes earlier.

Area forecast discussion, Mar 10, 9:25 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
925 AM MST WED MAR 10 2004

.UPDATE...
CONCERN FOR THE NEXT SEVERAL HOURS IS THE BACKLASH EFFECTS OF LARGE
STORM OVER SOUTH-CENTRAL CANADA. HIGH WIND WARNING LOOKS LIKE IT
WILL WORK OUT AS ATMOSPHERE SHOULD MIX DOWN FROM 800 MB. WINDS AT
850 MB ARE EXPECTED TO INCREASE A TAD TO 50-55 KTS AND MOVING
SOUTH-SOUTHEAST THROUGH THE EASTERN ZONES.

THE NEXT CONCERN IS THE SNOW/BLOWING SNOW THAT HAS OCCURRED IN
SOUTHERN SASKATCHEWAN WITH VISIBILITIES HAVING DROPPED BELOW A MILE
AT REGINA AND MOOSE JAW. THIS WILL AFFECT THE NE ZONES OVER THE NEXT
COUPLE OF HOURS WITH FLURRIES AND SOME SNOW SHOWERS EXPECTED.
ONDITIONS SHOULD END BY EVENING.  JAMBA

.SHORT TERM...FOR NORTHEAST MONTANA
SYSTEM CURRENTLY MOVING THROUGH THE AREA RATHER ROBUSTIOUSLY. COLD
FRONT HAS ABOUT CLEARED THE CWA WITH THE UPPER TROF NOW STRAFING THE
NORTHEAST CORNER OF MONTANA. NOTHING TREMENDOUSLY SIGNIFICANT AS
SNOW IS CONCERNED...BUT THE WIND...AHHH SHE IS A HOWLING. VAD WIND
PROFILE SHOWING 45KT JUST ABOVE THE DECK...WHILE MOST SURFACE
OBSERVATIONS REPORTING 25 TO 35 MPH GUSTING TO 40 TO 50 MPH. WITH
STEEP LAPSE RATES EXEPCTED THIS MORNING INTO EARLY AFTERNOON AND
WITH THE SURFACE PRESSURE RISING...SEE GOOD DOWNWARD TRANSPORT OF
MOMENTUM. WILL ISSUE A HIGH WIND WARNING TODAY FOR ALL BUT PHILLIPS
AND PETROLEUM COUNTIES AS FARTHER WEST WIND ALOFT NOT EXPECTED TO BE
QUITE AS STRONG AND LAPSE RATES NOT AS STEEP. WILL ALSO KEEP SOME
CHANCE AND SLIGHT CHANCE POPS IN ACROSS THE SOUTHERN PORTION OF THE
AREA THIS MORNING TO ACCOUNT FOR THE PASSAGE OF THE TROF.
TEMPERATURES MARKEDLY COOLER THAN YESTERDAYS NEAR SUMMER INTERLUDE.
WIND WILL MAKE IT SEEM EVEN MORE HARSH COMPARED TO YESTERDAY.
SURFACE HIGH MOVES IN TONIGHT WHILST AN UPPER RIDGE DRAWS CLOSER
FROM THE WEST. A NICE DAY ON TAP (WHAT A CLICHE...SORRY) FOR
THURSDAY WITH HIGH PRESSURE DOMINATING. A BIT WARMER BUT STILL MORE
SEASONAL THAN ANYTHING ELSE. ON FRIDAY THE NEXT SYSTEM
APPROACHES...AND IT APPEARS TO BE LOOKING RATHER VIGOROUS AS WELL.
SHOULD SEE DECENT SUNSHINE IN THE MORNING...ESPECIALLY EAST...THEN
INCREASING CLOUDS WITH PERHAPS SOME RAIN WORKING ITS WAY INTO THE
WEST DURING THE AFTERNOON IF TIMING ENDS UP ON THE FASTER SIDE. ANY
RAIN FRIDAY AFTERNOON WILL RATHER QUICKLY TURN TO SNOW FRIDAY
EVENING AS THE FRONT MOVES THRU AND TEMPERATURES TUMBLE. MORE ON
THAT IN THE EXTENDED.

.LONG TERM...FRIDAY NIGHT THRU WEDNESDAY...
THE GENERAL PATTERN IS MORE ACTIVE THAN THE PAST FEW WEEKS...WHICH
IS MORE TYPICAL OF MARCH. AN ALTERNATING SERIES OF FAST MOVING
SHORTWAVE TROUGHS AND RIDGES GIVES WAY TO A VERY LARGE LONGWAVE
TROUGH THAT GETS ORGANIZED OVER CANADA AND DROPS THE JETSTREAM SOUTH
OF OUR AREA. THIS PATTERN RESULTS IN GENERALLY COLDER THAN NORMAL
WEATHER...BUT NO SIGN OF ANY LATE SEASON DIRECT ARCTIC BLASTS.
SNOWMELT AGAIN WILL BE SLOWED CONSIDERABLY...AND LIKELY ADDED TO.
HAVE LOWERED ONGOING FORECAST TEMPERATURES A LITTLE...OTHERWISE
ONGOING LONG TERM HAS A GOOD HANDLE ON THINGS.

ALL MODELS CONSISTENT WITH A STRENGTHENING SYSTEM FROM THE NW MOVING
THROUGH NE MT FRIDAY NIGHT...SO HAVE RAISED POPS TO LIKELY. SOME
MODELS EVEN CLOSE OFF AN UPPER LOW FOR A TIME AS IT MOVES DIRECTLY
THROUGH NE MT...WHICH CAN BE A MAJOR PRECIP PRODUCER...HOWEVER LATEST
MODELS ALSO TEND TO STRETCH AND SPLIT THE ENERGY AND MOVE IT ALONG
FAST ENOUGH TO AVOID SIGNIFICANT AMOUNTS FROM BECOMING HEAVY. A
SHARP COLD FRONT ARRIVES BY EARLY FRIDAY ENSURING THE PRECIP WILL
QUICKLY TURN TO SNOW. WITH STRONG COLD ADVECTION AND TIGHT GRADIENTS
BEHIND THIS...GFS FORECASTING 850 MB WINDS TO 40 KT EXPECT BLOWING
AND DRIFTING. SPECIAL WEATHER STATEMENT TO BE ISSUED LATER.

SURFACE HIGH PRESSURE FROM THE NW BRINGS COLDER WEATHER AND CLEARING
ENDING THE PRECIP AND WINDS BY SATURDAY...FOLLOWED BY UPPER RIDGING
MONDAY AND SOME WARMING AGAIN SUNDAY.  TIME FRAME ON NEXT
SHORTWAVE AT END OF PERIOD TOUGH...WILL STICK WITH SLIGHT CHANCE
POPS FOR TUESDAY. SOME INDICATIONS THERE COULD BE A WEAKER ONE
MONDAY TOO. THESE LOOK TO BE RATHER DRIED OUT IN A FAST ZONAL FLOW.
SIMONSEN

&&

HYDRO...
WILL ALLOW THE SMALL STREAM FLOOD ADVISORY TO EXPIRE AT 4AM AS NO
REPORTS OF FLOODING CAN BE HAD...AND THE SITUATION HAS IMPROVED
SIGNIFICANTLY FARTHER WEST AS WELL. ALTHOUGH TEMPERATURES WILL BE
COOLER OVER THE NEXT SEVERAL DAYS...COPIOUS SUNSHINE WILL AID IN
KEEPING THE SNOW MELT GOING. EVEN THO THE MELTING RATE WILL SLOW
CONSIDERABLY TODAY...WILL LIKELY SEE SOME DECENT RISES AS WATER FROM
YESTERDAY CONTINUES TO PERCOLATE.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
 HIGH WIND WARNING THROUGH 4 PM FOR VALLEY...GARFIELD...DANIELS...
SHERIDAN...ROOSEVELT...RICHLAND...MCCON E...DAWSON...WIBAUX...AND
PRAIRIE COUNTIES.

&&
Hazardous weather outlook, Mar 10, 5:58 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
558 AM MST WED MAR 10 2004

MTZ016>027-059>062-111300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY-
DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY-
NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX-
INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE...
JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY...
WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN
558 AM MST WED MAR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT FOR PART OF NORTHEAST MONTANA
THROUGH 4 PM. FOR DETAILS PLEASE REFERENCE GTFNPWGGW OR WWUS75 KGGW.

.DAYS TWO THROUGH SEVEN...
POTENTIAL EXISTS FOR A WINTER STORM FRIDAY NIGHT INTO SATURDAY.
PLEASE REFERENCE GTFSPSGGW OR WWUS85 KGGW FOR DETAILS. OTHERWISE NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 10, 4:19 AM MST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
419 AM MST WED MAR 10 2004

MTZ016>027-059>062-102300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY-
DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY-
NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX-
INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE...
JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY...
WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN
419 AM MST WED MAR 10 2004

...WINTER NOT FINISHED YET AS MORE SNOW AND WIND EXPECTED FRIDAY
NIGHT AND SATURDAY...

A POTENTIALLY STRONG WINTER STORM WILL AFFECT THE AREA FRIDAY NIGHT
INTO SATURDAY. SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP OVER
EASTERN WYOMING INTO THE COLORADO FRONT RANGE FRIDAY AFTERNOON. AS
THIS LOW PRESSURE INTENSIFIES AND SINKS SOUTH A STRONG COLD FRONT
WILL MOVE ACROSS NORTHEAST MONTANA...BRINGING MUCH COLDER
TEMPERATURES...SNOW...AND WIND. ALTHOUGH IT IS STILL SEVERAL DAYS
AWAY AND THE EXACT TRACK OF THE STORM IS STILL IN DOUBT...THE
POTENTIAL EXISTS FOR PARTS OF THE AREA TO RECEIVE SIGNIFICANT
SNOWFALL IN THE 4 TO 6 INCH RANGE. MORE CERTAIN IS THAT NORTHEAST
MONTANA WILL BE IN FOR ANOTHER ROUND OF STRONG WIND RESULTING IN
BLOWING AND DRIFTING SNOW FRIDAY NIGHT AT THE VERY LEAST.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.WRH.NOAA.GOV/GLASGOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, McCone

When
March 10, 9:55 AM MST
Where
McCone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

High Wind, Daniels

When
March 10, 11:10 AM MST to 12:10 PM MST
Where
Daniels forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

High Wind, Richland

When
March 10, 12:00 PM MST to 1:00 PM MST
Where
Richland forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

High Wind, Dawson

When
March 10, 12:35 PM MST
Where
Dawson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

High Wind, Central and Southern Valley

When
March 10, 12:50 PM MST to 1:50 PM MST
Where
Central and Southern Valley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
March 10, 1:50 PM MST
Where
Sheridan forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

High Wind, Western Roosevelt

When
March 10, 1:50 PM MST
Where
Western Roosevelt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Wibaux

When
March 10, 2:50 PM MST
Where
Wibaux forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

High Wind, Eastern Roosevelt

When
March 10, 3:15 PM MST
Where
Eastern Roosevelt forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388834, 5388831, 5388835, 5388832, 5388830, 5388836, 5388837, 5388838, 5388833.